Kansas, 2011

Hail and Damaging Winds in Kansas, September 2, 2011

September 2, 2011 · NWS DDC · 4 events in 2 counties and zones

A cold front moved slowly into a very hot and unstable airmass and was able to help produce thunderstorms, some which became marginally severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A cold front moved slowly into a very hot and unstable airmass and was able to help produce thunderstorms, some which became marginally severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 2, 2:36 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Sep 2, 2:36 PM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
336 PM CDT FRI SEP 2 2011

.DISCUSSION...

DAYS 1-2...

A COLD FRONT EXTENDED FROM NEAR WAKEENEY SOUTHWEST THROUGH SCOTT
CITY, LAKIN AND JOHNSON AT 19Z. THE FRONT WAS SHOWING SOME SLOW
SOUTHWARD MOVEMENT ACROSS FAR SOUTHWEST KANSAS. THE 12Z UPPER AIR
ANALYSIS SHOWED AN UPPER LEVEL JET EXTENDING FROM SOUTHERN HUDSON
BAY BACK INTO EASTERN WYOMING. THIS PUT THE AREA FROM WESTERN
NEBRASKA INTO NORTHWEST KANSAS AND NORTHEAST COLORADO UNDER THE
RIGHT ENTRANCE REGION WHICH HELPED SUSTAIN A BAND OF WIDELY
SCATTERED SHOWERS AND THUNDERSTORMS IN THAT AREA THROUGH THE
MORNING AND EARLY AFTERNOON. ALSO OF NOTE, THE WATER VAPOR IMAGERY
WAS SHOWING AN AREA OF SOMEWHAT BETTER MID/UPPER LEVEL MOISTURE
MOVING OUT OF THE ROCKIES INTO WESTERN KANSAS THIS AFTERNOON.

AS THESE FEATURES CONTINUE TO MOVE EAST THROUGH THE CENTRAL HIGH
PLAINS INTO THIS EVENING, WE SHOULD SEE ADDITIONAL THUNDERSTORMS
MOVING OUT OF THE FRONT RANGE AND/OR DEVELOPING ALONG THE FRONT.
THE MODELS ARE ALL IN PRETTY GOOD AGREEMENT WITH THIS IDEA AND THE
HRRR HAS BEEN HINTING AT A CLUSTER OF STORMS TRACKING ACROSS WEST
CENTRAL AND SOUTHWEST KANSAS THIS EVENING. THE PREVIOUS FORECAST
HAD A MENTION OF THIS BUT GIVEN THE LOCATION OF THE FRONT AND
CURRENT VISIBLE SATELLITE TRENDS, WILL ADJUST THE LOCATION OF THE
THUNDERSTORMS CHANCES A LITTLE FARTHER SOUTH. THUNDERSTORM CHANCES
SHOULD DIMINISH LATER TONIGHT AS THE UPPER LEVEL JET DYNAMICS MOVE
EAST OF THE REGION.

A STRONG UPPER LEVEL SHORTWAVE WAS TRACKING SOUTHEAST ACROSS SOUTHERN
ALBERTA THIS AFTERNOON AND WILL MOVE OUT ALONG THE US/CANADIAN
BORDER INTO THE WESTERN GREAT LAKES BY SATURDAY AFTERNOON. THE
REGION WILL AGAIN COME UNDER THE RIGHT ENTRANCE REGION OF THE UPPER
LEVEL JET ASSOCIATED WITH THIS WAVE. IN ADDITION, A LOW LEVEL
BAROCLINIC ZONE WILL BE SAGGING SOUTH ACROSS WESTERN KANSAS. THIS
PLUS SOME BETTER LOW LEVEL MOISTURE BEHIND THE FRONT SHOULD HELP
PRODUCE SCATTERED THUNDERSTORMS ACROSS SOUTHWEST KANSAS DURING THE
DAY WITH THE AREA OF PRECIPITATION GRADUALLY SHIFTING SOUTH OF THE
AREA SATURDAY NIGHT. SUNDAY COULD START OUT PARTLY CLOUDY BUT
EXPECT SKIES TO BECOME SUNNY AS MID LEVEL CYCLONIC FLOW BUILDS
INTO THE CENTRAL PLAINS AS THE DAY GOES ON.

HIGH TEMPERATURES ON SATURDAY WILL BE PROBLEMATIC GIVEN SOME
UNCERTAINTIES ABOUT HOW QUICKLY THE FRONT PROGRESSES SOUTH AND THE
AMOUNT OF CLOUD COVER. HAVE BACKED OFF ON SATURDAYS HIGH
TEMPERATURES CLOSER TO BUT STILL ABOVE MOS GUIDANCE. SUNDAY SHOULD
SEE SOME OF THE COOLEST DAYTIME HIGH TEMPERATURES AROUND SOUTHWEST
KANSAS SINCE MID JUNE.

DAYS 3-7...

NOT MUCH CHANGE MADE TO THE EXTENDED PERIOD. THE OVERALL PATTERN IS
MUCH COOLER TEMPERATURES THROUGH NEXT WEEK.

MONDAY:
THE UPPER AIR PATTERN WILL FAVOR NORTHERLY FLOW WITH A TROUGH
LOCATED ACROSS THE SOUTHEASTERN UNITED STATES AND RIDGING OVER THE
SOUTHERN ROCKIES. AT THE SURFACE, A COOL HIGH PRESSURE CENTER WILL
BE SETTLED FROM KANSAS TOWARDS THE UPPER MIDWEST. 850 HPA
TEMPERATURES WILL BE IN THE TEENS EXCEPT NEAR 20 DEG C TOWARDS THE
COLORADO BORDER. THE GUIDANCE IS STILL COMING IN COOLER AND OUR
NEIGHBORS HAVE GONE COOLER AS WELL. AS A RESULT, DROPPED
TEMPERATURES (BOTH HIGHS AND LOWS A DEGREE OR SO). MONDAY WILL START
OUT NICE WITH LOWS IN THE LOWER 50S. WOULD NOT BE SURPRISED TO SEE A
FEW AREAS IN THE U40S. THESE FALL LIKE TEMPERATURES ARE CERTAINLY
WELCOME AFTER 54 DAYS OF 100+ IN DODGE CITY. HIGHS WITH BE PLEASANT
AND IN THE MID TO UPPER 70S. MAYBE SOME OF THOSE WHO STILL HAVE
GREEN TOMATOES WILL FINALLY GET THE FRUIT TO RIPEN.

TUESDAY:
THE UPPER LEVEL TROUGH WILL BEGIN TO ADVECT NORTHEAST CLOSER TO THE
OHIO RIVER VALLEY AND WITH A FLATTER 500 HPA RIDGE CLOSER TO KANSAS.
SOME THUNDERSTORMS COULD FORM ACROSS COLORADO BUT SHOULD REMAIN OUT
OF KANSAS WITH A CAPPED ATMOSPHERE/LOW INSTABILITY ACROSS MY AREA.
MAX TEMPERATURES WILL BE SLIGHTLY WARMER (A DEGREE OR TWO) AND
GENERALLY AROUND 80 WITH LOWS IN THE LOWER 50S DEG F.

WEDNESDAY:
WEDNESDAY THE MODELS ARE INDICATED THE WEAKENING OF THE UPPER LEVEL
RIDGE AND A WEAK MID LEVEL DISTURBANCE FORMING. THUNDERSTORMS COULD
MOVE CLOSER TO THE KANSAS/COLORADO BORDER. FORECAST SOUNDINGS SHOW
MEAGER INSTABILITY SO WILL LEAVE SLIGHT POPS UNCHANGED FOR NOW. LOW
80S FOR MAXES AND 50S FOR MINS ARE EXPECTED.

THURSDAY THROUGH SATURDAY:
A DRY FORECAST IS EXPECTED AS AN UPPER LEVEL LOW REMAINS EAST OF
KANSAS AND UPPER LEVEL RIDGING PREVAILS ACROSS THE NORTHERN HIGH
PLAINS. THIS WILL PUT WESTERN KANSAS A IN DRY NORTHEAST FLOW PATTERN
ALOFT. TEMPERATURES WILL MODERATE THROUGH THIS PERIOD AND COULD
FLIRT CLOSER TO 90 FOR HIGHS AND U50S BY THE END OF THE PD. -SUGDEN

&&

.AVIATION...

FOLLOWED THE NAM AND THE PREVIOUS TAFS FOR THE 18Z TAF ISSUANCE.
SEEMS THAT CONVECTION WOULD FIRE TO THE WEST AND NORTH VERSUS
FURTHER SOUTH AS TO WHAT THE GFS IS ADVERTISING. KEPT CB GROUPS
IN FOR KHYS AND KGCK THIS AFTERNOON AND EVENING. OTHERWISE, VFR CIGS
WILL CONTINUE THROUGH THE PERIOD. -SUGDEN

&&

.FIRE WEATHER...

RED FLAG CONDITIONS WILL BE MET FOR A FEW MORE HOURS THIS AFTERNOON
IN A NARROW CORRIDOR FROM LIBERAL, CIMARRON AND JETMORE EAST TO
KINSLEY AND COLDWATER AS SOUTH TO SOUTHWEST WINDS CONTINUE TO GUST
UP TO AROUND 25 TO 30 MPH AND RELATIVE HUMIDITY LEVELS CONTINUE TO
BOTTOM OUT AROUND 12-15 PERCENT. CONDITIONS SHOULD BE IMPROVING BY
AROUND OR SHORTLY AFTER 7 PM THIS EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70  88  54  75 /  20  40  40  10
GCK  64  86  53  74 /  30  40  30  10
EHA  65  87  54  74 /  20  40  40  10
LBL  69  91  56  75 /  10  40  40  10
HYS  66  84  51  73 /  20  40  20   0
P28  72  97  59  78 /  10  40  40  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR KSZ064-077>080-
086>089.

&&

FN02/36/36
Hazardous weather outlook, Sep 2, 11:44 AM CST, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1244 PM CDT FRI SEP 2 2011

KSZ030-031-043>046-061>066-074>081-084>090-031745-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1244 PM CDT FRI SEP 2 2011 /1144 AM MDT FRI SEP 2 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A RED FLAG WARNING IS IN EFFECT UNTIL 7 PM CDT FOR
SEWARD...GRAY...MEADE...HODGEMAN...FORD...CLARK...EDWARDS...KIOWA
AND COMANCHE COUNTIES. SEE WEATHER MESSAGE FOR SPECIFIC DETAILS.

A FEW ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS AREAS NORTH OF
JOHNSON CITY TO GREAT BEND. WIND GUSTS UP TO 50 MPH AND HEAVY RAIN
WILL BE THE MAIN CONCERN WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COLD FRONT WILL MOVE THROUGH THE AREA SATURDAY INTO SUNDAY
MORNING BRINGING A CHANCE OF THUNDERSTORMS. A FEW STORMS MAY
BECOME STRONG TO MARGINALLY SEVERE WITH WIND GUSTS UP TO 60
MPH...SMALL HAIL...AND HEAVY RAIN BEING THE MAIN CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

The radar

The Dodge City radar (KDDC), 125 km away, was scanning. The volume nearest the first event began at 21:39 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Grant

When
September 2, 3:40 PM CST
Where
Grant County, 0.55 mi W of Ulysses Arpt
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
37.600, -101.380

Thunderstorm Wind, Grant

When
September 2, 4:15 PM CST
Where
Grant County, 3.88 mi WNW of Hickok
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.600, -101.290

A power pole was broken 3 miles east of Ulysses on Road M and north off of highway 160.

Hail, Stanton

When
September 2, 5:11 PM CST
Where
Stanton County, 5.55 mi S of Stanton Co Arpt
Measured
1 in hail
Reported by
Public
Coordinates
37.500, -101.690

Hail, Stanton

When
September 2, 6:00 PM CST
Where
Stanton County, 9 mi S of Manter
Measured
1 in hail
Reported by
Public
Coordinates
37.390, -101.890

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348784, 348783, 348781, 348782.